12152017Headline:

Dallas, Texas

HomeTexasDallas

Email RLF Staff RLF Staff on LinkedIn RLF Staff on Twitter RLF Staff on Facebook
RLF Staff
RLF Staff
Contributor •

Nephrogenic Systemic Fibrosis Linked to Gadolinium

Comments Off

Nephrogenic systemic fibrosis is a newly described systemic disorder that occurs in patients with renal insufficiency. The functional consequences of nephrogenic systemic fibrosis are often devastating and may be fatal. Since nephrogenic systemic fibrosis develops after exposure to gadolinium-containing magnetic resonance contrast agents in some patients the FDA recommended avoiding such agents in patients with renal insufficiency. The mechanism by which nephrogenic systemic fibrosis develops after gadolinium exposure remains unknown.

A recent study found nearly 50% of patients diagnosed with Nephrogenic Systemic Fibrosis (NSF) had received an MRI involving use of a gadolinium-based contrast agent. These results were confirmed by other studies and case reports showing a similar connection between Gadolinium and NSF. NSF is debilitating and could lead to death and people who get an MRI with a gadolinium based contrast agent may develop NSF. The FDA says there are 215 patients with NSF in the world. About 75 of those people had gotten a gadolinium-based contrast agent for an MRI or MRA. The FDA has found gadolinium in skin biopsies of patients with NSF.

Gadolinium is a chemical element in the periodic table used in MRI tests to help see brain and spine lesions. Gadolinium has been shown to improve the high-temperature characteristics of iron, chromium, and related alloys, and is mostly used with MRI screenings.

Gadolinium was endorsed for use in 1988 and has been used in millions of studies since. The element is the preferred contrast agent for patients with chronic kidney disease, however recent finding are causing many to reconsider this preference. The use of iodine-containing contrast agents is still a common cause of hospital-acquired acute renal failure and is associated with increased death & morbidity.

For more information on this subject matter, please refer to the section on Drugs, Medical Devices, and Implants.